Alabama, 2016

Drought in Alabama, June 1 to 30, 2016

June 1 to 30, 2016 · NWS HUN · 9 events in 9 counties and zones

For Drought Monitor purposes, the month began with much of northeast Alabama in Severe Drought Conditions (D2. By the issuance on the 14th, D2 had expanded to encompass much of North Central Alabama.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

For Drought Monitor purposes, the month began with much of northeast Alabama in Severe Drought Conditions (D2. By the issuance on the 14th, D2 had expanded to encompass much of North Central Alabama. Extreme Drought Conditions (D3) was officially introduced over far northeast Alabama in a small portion of Jackson and DeKalb Counties. In addition, portions of D2 were trimmed back due to a couple of heavy rainfall events in northeast Cullman and western Marshall Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 31, 10:53 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, May 31, 10:53 PM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1153 PM CDT TUE MAY 31 2016

.UPDATE...
For 06Z TAFs.

&&

.DISCUSSION...
(Issued 919 PM CDT TUE MAY 31 2016)
Large area of convection over the srn plains/TX is beginning to
decrease in areal coverage/intensity. Smaller area of convection over
central/srn MS also looks to be weakening. Upper flow over this area
in MS is mainly zonal, thus if these shra/tsra hold together, they
should stay south of the TN Valley overnight. Went ahead and removed
pcpn wording in the fcst/grids. With all of the convection to our
west, expect to see sct/bkn ci for most of the overnight hours. The
rest of the fcst looks good attm.

007

&&

.AVIATION...
For 06Z TAFs: Even with some mid/high clouds lingering across the
area this late Tue evening, VFR conds prevail at both primary TAF
sites. A few shra/tsra are again xpcted across the general area
during the day Wed, as a weak cold front approaches from the w.
However, confidence in placement/timing of any convection is fairly
low attm. A few more mid/high clouds should otherwise develop over
much of the area Wed in response to daytime heating.

09

&&

.HUN Watches/Warnings/Advisories...
AL...NONE.
TN...NONE.
&&

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, May 31, 7:19 PM CST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
819 PM CDT TUE MAY 31 2016

ALZ001>010-016-TNZ076-096-097-011300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
819 PM CDT TUE MAY 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ISOLATED THUNDERSTORMS WILL BE POSSIBLE AGAIN WEDNESDAY ACROSS THE
ENTIRE TENNESSEE VALLEY. THERE IS A BETTER CHANCE OF THUNDERSTORMS
THURSDAY THROUGH MONDAY AS A COLD FRONT APPROACHES THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 drought. Local standard time, as filed.

Drought, Cullman

When
June 1, 12:00 AM CST to June 27, 11:59 PM CST
Where
Cullman forecast zone
Reported by
Drought Monitor
Coordinates
34.132, -86.868 (the zone’s center; the record gives no point)

Drought, Dekalb

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Dekalb forecast zone
Reported by
Drought Monitor
Coordinates
34.460, -85.804 (the zone’s center; the record gives no point)

Drought, Jackson

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Jackson forecast zone
Reported by
Drought Monitor
Coordinates
34.779, -85.999 (the zone’s center; the record gives no point)

Drought, Madison

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Madison forecast zone
Reported by
Drought Monitor
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

Drought, Marshall

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Marshall forecast zone
Reported by
Drought Monitor
Coordinates
34.367, -86.307 (the zone’s center; the record gives no point)

Drought, Limestone

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Limestone forecast zone
Reported by
Drought Monitor
Coordinates
34.810, -86.981 (the zone’s center; the record gives no point)

Drought, Morgan

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Morgan forecast zone
Reported by
Drought Monitor
Coordinates
34.454, -86.853 (the zone’s center; the record gives no point)

Drought, Lauderdale

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Lauderdale forecast zone
Reported by
Drought Monitor
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

Drought, Lawrence

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Lawrence forecast zone
Reported by
Drought Monitor
Coordinates
34.522, -87.311 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2016Every state in 2016This day in weather historyWarnings in Alabama, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648983, 648984, 648985, 648986, 648987, 648988, 648989, 650023, 650024.